DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20202654

A study of cutaneous morphological patterns of adverse drug reactions in tertiary care center, Chitradurga, Karnataka, India

Nikitha Babu, Yogendra Mahantheswarappa, Raghu Mudigere Thimmappa, Virupakshappa Honne Eshwarappa, Ashwini Shankarbharathi, Purva Kundu

Abstract


Background: An adverse cutaneous drug reaction is an undesirable change in structure and function of skin, its appendages or mucous membrane due to drugs. The main aim of this study is to detect the pattern of adverse cutaneous drug reaction in a tertiary care hospital of Chitradurga district, Karnataka, India.

Methods: A Hospital based cross sectional study was performed in a tertiary care hospital, Chitradurga for 6 months from January 2019 to June 2019. For each case, data regarding age, sex of the patient, clinical history, past history and comorbidities, name of suspected drugs, duration between drug intake and onset of reaction, morphology of drug eruption, associated mucosal or systemic involvement were analyzed.

Results: During the 8 months study period, 30 patients have attended the dermatology outpatient department with cutaneous adverse drug reaction. Majority of the patients were in the age group 20-39 years and the male to female ratio was 1.1:1. The commonest drug reaction pattern observed was the maculopapular rash (40%), urticaria (20%), fixed drug eruption (5%), Stevens Johnson syndrome (10%), toxic epidermal necrolysis (6.7%) and exfoliative dermatitis (6.7%). Commonest drugs producing reactions were diclofenac (30%), amoxycillin (23.3%), carbamazepine (20%), anti-tubercular drugs (16.7%), phenytoin (6.7%) and dapsone (3.3%).

Conclusions: Knowledge of the pattern and the offending drug helps in better management and reduced complications in these patients and also help in preventing recurrences.


Keywords


Cutaneous adverse drug reaction, Stevens Johnson syndrome, Toxic epidermal necrolysis

Full Text:

PDF

References


Hotchandani SC, Bhatt JD, Shah MK. A prospective analysis of drug-induced acute cutaneous reactions reported in patients at a tertiary care hospital. Indian J Pharmacol. 2010;42(2):118-9.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: a North Indian perspective. Int J Appl Basic Med Res. 2011;1:50-3.

Revuz J, Valeyrie-Allanore L. Drug reactions. In: Bolognia JL, Jorizzo JL, Schaffer JV, editors. Textbook of Dermatology, 4th ed. Elsevier Publications; 2018;1(21):348.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary centre in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Choon SE, Lai NM. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol. 2012;78(6):734-9.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Ahamed RN, Swaminathan A, Priyadarshini A, Harikumar MV, Muralidharan K, Sundaran M, et al. Pattern of adverse cutaneous drug reactions in a tertiary care hospital. J Evolution Med Dent Sci. 2017;6(89):6237-40.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents- a 6 years series from Chandigarh, India. J Postgrad Med. 2001;47:95.

Akpinar F, Dervis E. Drug eruptions: an 8-year study including 106 patients at a dermatology clinic in Turkey. Indian J Dermatol. 2012;57(3):194-8.